Artificial sweetners and stomach problems ?

For all your questions and experiences of illnesses associated with FM e.g. thyroid, IBS, TMJD etc.

Moderators: perseus, *Lisa*, FluppyPuffy

Artificial sweetners and stomach problems ?

Postby Jeany » Tue Apr 01, 2014 12:44 pm

I have suffered from IBS and all sorts of other stomach problems for years, and I think I may have found the culprit.

I try to keep my weight down so I have taken Sweetex in my tea ( about 10 cups a day ) for at least 25 years, and I can remember that was when I first noticed my stomach bloating. Although I am reasonably slim my bloated stomach is awful, and makes me look 8 months pregnant.

Last year I started using a powdered sweetner also, and have been using it in porridge etc, but had to stop the porridge because it gave me very bad diarrhea. Yesterday I had cornflakes with the powdered sweetner, and started with diarrhea again.

So I have decided to stop ALL sweetners to see if my stomach improves. I can't have my cuppa without anything in it, so I am having half a level teaspoon of sugar, which works out at 8 calories per time.
I will keep you all posted as to if it works, and would be interested to know if anyone else has had similar problems.
Last edited by FluppyPuffy on Tue Apr 01, 2014 1:59 pm, edited 1 time in total.
Reason: Made paragraphs clearer for easier reading.
Jeany
UKFM Member
 
Posts: 120
Joined: Tue Aug 20, 2013 10:14 am

Re: Artificial sweetners and stomach problems ?

Postby FluppyPuffy » Tue Apr 01, 2014 2:11 pm

Popped you into here Jeany as it's a more suitable board for what you're asking about.

There is a lot of info online which suggests that artificial sweeteners could be responsible for FM~like symptoms/problems/associated issues. Like lots of info relating to FM tho, the theories need need an awful lot of researching to determine their likelihood or not.

For some, removing artificial sweeteners from their diet can help provide some easing in what they experience symptom~wise, whereas for others it makes very little or no difference.

:goodluck2: :goodluck2: :goodluck2: with your exploration into this, hopefully you will be one of those who benefits from removing them from your diet :fingerscrossed: :fingerscrossed: :fingerscrossed:
As a Public Moderator of this forum my opinions/views expressed are personal and are no more valid than those of other members and not necessarily those of UKFibromyalgia.

If your dog doesn't like someone, then you probably shouldn't either
User avatar
FluppyPuffy
SITE ADMIN
 
Posts: 12719
Joined: Mon Jun 08, 2009 11:25 am
Location: Living Life On The Edge.......Of The Norty Step!!!

Re: Artificial sweetners and stomach problems ?

Postby denys » Tue Apr 01, 2014 5:40 pm

As FLup has said this is a topic that pops up every so often and for some cutting out all sweetners has a beneficial effect while for others it doesnt make a difference so :fingerscrossed: :fingerscrossed: :fingerscrossed: you are one of the former and it will be interesting to hear how you are going on with it :-D :-D :-D :-D
Denys

As a Public Moderator of this forum my opinions/views expressed are personal and are no more valid than those of other members and not necessarily those of UKFibromyalgia.
User avatar
denys
UKFM Veteran
 
Posts: 11901
Joined: Tue Feb 09, 2010 10:05 pm

Re: Artificial sweetners and stomach problems ?

Postby faith85 » Wed Apr 02, 2014 1:16 am

look up aspartame
faith85
UKFM Newbie
 
Posts: 2
Joined: Tue Mar 11, 2014 2:59 am

Re: Artificial sweetners and stomach problems ?

Postby kayterry » Wed Apr 02, 2014 9:29 am

I am also an insulin dependant diabetic so can't avoid artificial sweeteners. Would be interesting to find out how you get on xx there are some interesting articles on aspartame as somebody has already mentioned. Most are American studies. So far in the UK the diabetic association disagree with the findings x
kayterry
UKFM Newbie
 
Posts: 6
Joined: Wed Feb 12, 2014 11:52 am

Re: Artificial sweetners and stomach problems ?

Postby InkyBob » Tue Apr 08, 2014 7:04 pm

The sweeteners that end in -itol (sorbitol, maltitol, xylitol etc) are known to be laxative "if eaten in excess", and all say this on their packaging.

What "excess" is, however, varies from person to person. Most people are fine, but some are more sensitive to the effects and will get an upset tummy or painful wind after just a small amount - one sweet, in some cases.

Edit to add link: http://www.ynhh.org/about-us/sugar_alcohol.aspx
My photos on Flickr (a bit of a motley assortment!) https://www.flickr.com/photos/mysight
InkyBob
UKFM Member
 
Posts: 13
Joined: Tue Apr 08, 2014 11:23 am
Location: SE London


Return to Associated and Other Health Problems

Who is online

Users browsing this forum: No registered users and 3 guests